After all, two of the leading journals about antibiotic resistance do have chemotherapy in the title. One reason, I think, many people who try to get antibiotics from their doctors for problems that don’t call for an antibiotic is the belief that antibiotics don’t have side effects. Yes, there are altruistic people who want to preserve the power of antibiotics, but many people figure that there’s no downside, and they might help, so why not take some?
A recent JAMA article describes the side effects of antibiotic use in hospitalized patients and it’s not pretty. Here’s the key figure:
The highlights (or maybe lowlights):
- Among those who took a beta-lactam antibiotic (those antibiotics that end with -cillin or -penem, or start with cef- or ceph-), five percent suffered nausea or diarrhea, and four percent had symptoms of hematologic, hepatobiliary, or renal problems–if you went in for a routine physical and had these test results, further investigation would be indicated.
- Six percent of those prescribed an aminoglycoside had renal indications (though the numbers are small).
- Less than two percent of those given azithromycin or clindamycin had side effects.
- 3.5 percent of those given a fluoroquinone (e.g., ciprofloxacin) had side effects.
- Over seven percent of those given trimethoprim-sulfamethoxazole had side effects, including renal problems.
Two caveats: many patients had more than one antibiotic, and these are hospitalized patients, not walk-ins (also, it never hurts to have more studies, populations, etc.).
Most of these symptoms, other than the rare anaphylactic shock, won’t kill you immediately. But if someone went to the doctor and was told, “Sure, I’ll give you on antimicrobial chemotherapy, but there’s a five percent chance, give or take, that you’ll have nausea, diarrhea, or possible side effects on your kidneys”, I’m guessing more than a few people would think twice, especially if it was also called chemotherapy.
Seems like it’s worth a shot*.
*SEE WHAT I DID THERE?